Ottawa drug users being taught to treat each other's overdoses

Ottawa Public Health is training drug users on how to treat deadly opioid overdoses with naloxone.

Ottawa Public Health gives drug users a free naloxone kit after completing 40-minute course

Sue Latreille is a peer educator at Ottawa Public Health's Peer Overdose Prevention Program. (Hallie Cotnam/CBC)

Ottawa Public Health is training drug users — whether they use illicit or prescribed drugs — on how to treat each other for deadly opioid overdoses amid growing concerns about highly-potent fentanyl and carfentanil on the city's streets.

Sue Latreille, a former OxyContin user, now helps train other users at the Peer Overdose Prevention Program on Clarence Avenue near the ByWard Market.

"So many people are losing friends, families, loved ones. And people are scared. It's not something they woke up wanting to do, it's something that now has become part of their life," she said.

"They really don't want to die, most maybe will want to maintain. It's crazy out there now, that's all I can say."

Fentanyl, an illicit opioid, is a growing problem across the country. It was linked to 14 opioid deaths in Ottawa in 2015.

Putting the antidote in their hands

Ottawa Public Health began the Peer Overdose Prevention Program in 2012 to get naloxone — the antidote to opioid overdoses — into the hands of drug users as evidence mounted that a fast response to overdoses dramatically improved the chance of recovery.

After a 40-minute course, people are given a kit with two doses of naloxone, as well as gloves and a rescue breathing mask, to safely administer CPR or rescue breathing.

Kira Mandryk is a public health nurse and harm reduction supervisor for Ottawa Public Health. (Hallie Cotnam/CBC)

Kira Mandryk, a public health nurse and harm reduction supervisor, said training begins with properly identifying an overdose.

"They might be slurring their words, you might not be able to wake them up at all," Mandryk said.

"And they could have gurgling ... [or] choking sounds, difficulty breathing. As soon as people start not getting enough oxygen they could start to turn blue and their pupils also get quite small."

5-step response

The training lays out five steps to help save someone who is overdosing:

  1. Shake and shout: grab the person by the shoulders, shake them and shout their name.
  2. Call 911 if the person doesn't respond.
  3. Administer naloxone nasal spray.
  4. Continue with chest compression or CPR.
  5. Check if the person is beginning to respond. If two to three minutes pass without a response, give another dose of naloxone and continue chest compressions until an ambulance arrives.
Naloxone nasal spray is part of the kit Ottawa Public Health kit gives to drug users as part of the Peer Overdose Prevention Program. (Hallie Cotnam/CBC)

'Very traumatic'

Latrielle has had to use the training herself.

​"I found it to be very traumatic on me," she said. "I think because I knew the person. It was a person that I used with, so would I consider him a friend? An acquaintance. An acquaintance who I'd see on a regular basis and who I still see."

At first the naloxone didn't work, but the person came to when she administered the second dose. Latreille said the person was angry because naloxone effectively stops the high from the opioid immediately.

But she was grateful for her training and is now training others. She's worried about the growing prevalence of overdoses as more powerful opiods enter the city.

Since the program began in 2012, 300 people have been trained. They've used 100 naloxone kits to help people.

A wall at the public health centre is adorned with green cutouts representing the people who've been trained, yellow for the kits that have been used and white for the people who have died despite getting a dose.

This 'tree of life' represents people who have been trained by Ottawa Public Health to use naloxone kits, the people who have received doses from the kits, and those who have died despite receiving treatment. (Hallie Cotnam/CBC)